Alert archive / South Carolina / Special Weather Statements in 2020

Special Weather Statement, NWS Columbia, SC

August 6, 2020Chesterfield County, South Carolina

NWS Columbia, SC issued this special weather statement at Aug 6, 2020, 2:03 PM EDT for Chesterfield County, South Carolina. It was in force for 42 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 6, 2020, 2:03 PM EDT (18:03 UTC)
Expired
Aug 6, 2020, 2:45 PM EDT
In force
42 min
Issued by
NWS Columbia, SC

County Chesterfield County, SC

The radar

The Columbia radar (KCAE), 138 km from the middle of the area, began a volume at 18:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 6, 2:21 PM EDTHAIL 11 Ese Cheraw, SCSPOTTER REPORTED HAIL FELL ACROSS THE TOWN OF CHERAW WITH A FEW HAILSTONES THE SIZE OF QUARTERS, ALTHOUGH MOST WERE NICKEL TO PENNY SIZED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 6.1 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2020-08-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 864 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2020-08-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 55 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
864 J/kg
Mixed-layer CIN
-18 J/kg
Mixed-layer LCL
667 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
55 m²/s²
0-3 km storm-relative helicity
86 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted.

397 
WWUS82 KCAE 061803
SPSCAE

Special Weather Statement
National Weather Service Columbia SC
203 PM EDT Thu Aug 6 2020
 
SCZ016-061845-
Chesterfield SC-
203 PM EDT Thu Aug 6 2020

...Strong Thunderstorms Will Impact Portions of northeastern
Chesterfield County Until 245 PM EDT....

At 203 PM EDT...National Weather Service doppler radar indicated a
strong thunderstorm over Cheraw State Park, or over Cheraw, moving
northeast at 20 mph.

  HAZARD...strong winds 45 to 55 mph, up to penny sized hail and 
           localized minor flooding.

  IMPACT...expect minor damage to tree limbs and blowing around of 
           light, unsecured objects. Minor hail damage to plants, 
           trees and crop is possible. Damage to windshields is 
           unlikely. Localized, minor flooding of low lying and poor 
           drainage areas is also possible.

Some locations in the path of this storm include...
Cheraw, Cheraw Municipal Airport, Cheraw State Park, Northeastern
Technical College and Cheraw Fish Hatchery.

Heavy rainfall is occurring with this storm, and may cause localized
flooding. Do not drive your vehicle through flooded roadways.

LAT...LON 3460 7981 3456 7982 3452 8000 3469 8007
      3475 7990 3468 7986 3466 7983 3465 7980
      3464 7980 3461 7978
TIME...MOT...LOC 1803Z 245DEG 17KT 3466 7991 

$$

fwa

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this special weather statement went out at Aug 6, 9:58 AM EDT, 4 hours 5 minutes earlier.

Area forecast discussion, Aug 6, 9:58 AM EDT, 4 hours 5 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
958 AM EDT Thu Aug 6 2020

.SYNOPSIS...
Increasing moisture along with an upper level trough will result
in scattered showers and thunderstorms mainly during the
afternoon and evening. Some drying over the weekend but
temperatures will be above normal into next week.

&&

.NEAR TERM /THROUGH TONIGHT/...
Morning Update: Adjusted the grids to account for ongoing
convection in the CSRA west of Augusta and for slow moving
convection over the eastern Midlands. SPC has expanded the
Maringal Risk for severe thunderstorms to now include the whole
forecast area. Nearly all of the area also remains in a Marginal
Risk in the Excessive Rainfall Outlook.

Previous Discussion:
The axis of an upper level trough will be west of the forecast
area (FA) today, extending into the TN River Valley. At the
surface, a weak inverted trough will be over the Carolina
Piedmont. Surface convergence and moisture advection along and
east of the trough will fuel afternoon convection. Surface based
CAPE values from the CAMs, in particular the HRRR, may be
overdone during the afternoon. The 00Z HRRR indicates a dewpoint
depression of only around 10 degrees at 18Z which is in stark
contrast to the 00Z GFS which has values near 30 degrees. We
favored the ECMWF which is in between the two and suggests
moderate potential instability from 1500 to 2500 J/kg of sbCAPE.
The models are consistent with unseasonably high deep layer
(0-6km) shear values of 20 to 30 kts, which would favor
multicell structures, particularly to the north where the shear
will be highest.

The main threats from afternoon convection will be localized
heavy rain and strong downburst winds. Given the moderate shear
values, the potential for organized convection and severe
weather may be higher than our typical summertime
thunderstorms, especially if the CAMs are correct in suggesting
strong instability.

The chance for thunderstorms will continue into the evening and
potentially overnight as a shortwave draws near the region.
Although models indicate that the shortwave will lift north of
the FA. High temperatures will be in the low to mid 90s today
with lows overnight in the low to mid 70s.

&&

.SHORT TERM /FRIDAY THROUGH FRIDAY NIGHT/...
Friday and Friday night...Upper trough from the Great Lakes
through the Tennessee Valley into Georgia moving east through
the day. Weak front/boundary appears nearly stationary across
the South Carolina Piedmont or Midlands to provide weak surface
convergence. Moisture flux appears deepest to the east closer to
the coast as tropical moisture spreads northeast around Bermuda
high. Moderate instability expected with strongest instability
across the eastern Midlands and Pee Dee. A more defined short
wave trough may move through the area during peak heating with
strongest lift to the north. Convection may focus near the
stalled surface boundary but sea breeze may also be active. A
few showers and thunderstorms possible in the morning but
guidance pops suggest a focus of scattered showers and
thunderstorms in the afternoon as short wave approaches and
lingering into the overnight to the east. Model blends suggest
temps at or above normal in the low to mid 90s and lows in the
low to mid 70s. Pulse severe thunderstorms or a few multicells
possible with damaging winds main threat.

&&

.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
Seasonable conditions or above normal temps are expected
through the long term period as Bermuda high pressure develops.
some drying noted over the weekend and boundary/front moves to
the coast so showers and thunderstorms may be limited
especially Saturday. Continued weak troughing at the surface
expected near the area, with the moist southerly flow supporting
scattered mainly diurnal convection each day. Moisture may
increase late in the period. Near to just slightly above normal
temperatures are expected through the period.

&&

.AVIATION /14Z THURSDAY THROUGH MONDAY/...
Stratus IFR/MVFR ceilings and patchy fog developed across
portions of the area impacting all TAF sites, and are expected
to last through mid-to-late morning. Significant rainfall that
occurred yesterday at AGS and DNL have added increased moisture
along the Savannah River basin so have tempo'd lower conditions
there.

Thunderstorms will develop this afternoon in a warm, moist
airmass. Convective coverage is expected to be high enough to
warrant mention in the TAFs. Periodic restrictions from
thunderstorms, including gusty winds, will be possible at all
TAF sites through the evening. Although activity should
diminish overnight, we cannot rule out a few lingering
thunderstorms through the remainder of the TAF period. Expect
light S or SE surface winds for much of the forecast period.

EXTENDED AVIATION OUTLOOK...Restrictions possible each day in
mainly diurnally driven convection as well as late night/early
morning fog/stratus.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.

&&
Hazardous weather outlook, Aug 6, 3:56 AM EDT, 10 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Columbia SC
356 AM EDT Thu Aug 6 2020

GAZ040-063>065-077-SCZ016-018-020>022-025>031-035>038-041-115-116-
070800-
Lincoln-McDuffie-Columbia-Richmond-Burke-Chesterfield-McCormick-
Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-Richland-Lee-
Aiken-Sumter-Barnwell-Orangeburg-Calhoun-Clarendon-Bamberg-
Northern Lancaster-Southern Lancaster-
356 AM EDT Thu Aug 6 2020

This Hazardous Weather Outlook is for the Midlands of South Carolina
and the Central Savannah River area of Georgia.

.DAY ONE...Today and tonight.

There is a marginal risk of severe thunderstorms this afternoon and
evening especially across the north Midlands and Pee Dee. Damaging
winds are the main threat.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Marginal risk of severe thunderstorms Friday afternoon and evening.
Damaging winds are the main threat.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Aug 6, 1:43 PM EDT, 20 minutes before
Special Weather Statement
National Weather Service Columbia SC
143 PM EDT Thu Aug 6 2020

GAZ077-SCZ035-061815-
Burke GA-Barnwell SC-
143 PM EDT Thu Aug 6 2020

...Strong Thunderstorms Will Impact Portions of east central Burke
and southwestern Barnwell Counties Until 215 PM EDT....

At 142 PM EDT...National Weather Service doppler radar indicated a
strong thunderstorm 7 miles west of Millett, or 7 miles southeast of
Plant Vogtle, moving east at 20 mph.

  HAZARD...gusty winds 40 to 50 mph and pea sized hail.

  IMPACT...expect minor damage to tree limbs and blowing around of
           light, unsecured objects. Minor hail damage to plants,
           trees and crops is possible. Damage to windshields is
           unlikely.

Frequent cloud to ground lightning is also expected with this
thunderstorm.

Some locations in the path of this storm include...
Snelling and Girard.

LAT...LON 3295 8170 3312 8178 3331 8149 3312 8141
      3316 8154 3310 8162 3305 8157 3306 8156
      3304 8156 3305 8154 3304 8154
TIME...MOT...LOC 1742Z 250DEG 15KT 3306 8167

fwa
Special weather statement, Aug 6, 2:03 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Columbia SC
203 PM EDT Thu Aug 6 2020

SCZ016-061845-
Chesterfield SC-
203 PM EDT Thu Aug 6 2020

...Strong Thunderstorms Will Impact Portions of northeastern
Chesterfield County Until 245 PM EDT....

At 203 PM EDT...National Weather Service doppler radar indicated a
strong thunderstorm over Cheraw State Park, or over Cheraw, moving
northeast at 20 mph.

  HAZARD...strong winds 45 to 55 mph, up to penny sized hail and
           localized minor flooding.

  IMPACT...expect minor damage to tree limbs and blowing around of
           light, unsecured objects. Minor hail damage to plants,
           trees and crop is possible. Damage to windshields is
           unlikely. Localized, minor flooding of low lying and poor
           drainage areas is also possible.

Some locations in the path of this storm include...
Cheraw, Cheraw Municipal Airport, Cheraw State Park, Northeastern
Technical College and Cheraw Fish Hatchery.

Heavy rainfall is occurring with this storm, and may cause localized
flooding. Do not drive your vehicle through flooded roadways.

LAT...LON 3460 7981 3456 7982 3452 8000 3469 8007
      3475 7990 3468 7986 3466 7983 3465 7980
      3464 7980 3461 7978
TIME...MOT...LOC 1803Z 245DEG 17KT 3466 7991

fwa

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 6, 10:50 AM EDTAreal Flood AdvisoryCAEClarendon115 min
Aug 6, 1:43 PM EDTSpecial Weather StatementCAEBarnwell32 min
Aug 6, 2:15 PM EDTSevere Thunderstorm WarningCAEChesterfield30 min
Aug 6, 3:03 PM EDTSpecial Weather StatementCAEKershaw, Lancaster27 min
Aug 6, 3:22 PM EDTSevere Thunderstorm WarningCAEFairfield, Kershaw, Lancaster38 min
Aug 6, 3:48 PM EDTSpecial Weather StatementCAEBamberg42 min
Aug 6, 4:49 PM EDTSpecial Weather StatementCAELee26 min
Aug 6, 4:54 PM EDTSevere Thunderstorm WarningCAEKershaw, Lee36 min
Aug 6, 6:05 PM EDTAreal Flood AdvisoryCAELexington, Richland115 min
Aug 6, 6:22 PM EDTSpecial Weather StatementCAEMcCormick23 min
Aug 6, 6:56 PM EDTSpecial Weather StatementCAEFairfield34 min
Aug 6, 6:58 PM EDTFlash Flood Warning Considerable damage threatCAELexington, Richland3 hr
Aug 5, 9:33 PM EDTSpecial Weather StatementCAEBurke42 min
Aug 6, 7:14 PM EDTSpecial Weather StatementCAEBurke61 min
Aug 6, 7:34 PM EDTAreal Flood AdvisoryCAEBurke111 min

Nearby

Special Weather Statements in South Carolina, 2020Every special weather statement in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.